FDA issues warnings about side effects of fluoroquinolones and olanzapine

By Symbria Rx Services Consultant Pharmacist Tom Crowley, PharmD, CGP

The FDA publishes Drug Safety Communications to share recently-observed risks of FDA-approved drugs. Two recent communications provided important new information about the potentially serious side effects that fluoroquinolones and olanzapine may cause.

Systemic fluoroquinolones may cause "disabling and potentially permanent" side effects
A recent FDA safety review has shown that using fluoroquinolone antibiotics systemically (oral or injectable) is associated with disabling and potentially permanent side effects that can affect tendons, joints, muscles, nerves, and the central nervous system. This commonly-prescribed class of antibiotics includes ciprofloxacin (Cipro), levofloxacin (Levaquin), moxifloxacin (Avelox), ofloxacin (Floxin), and gemifloxacin (Factive).

The FDA is advising that these potentially serious side effects generally outweigh the benefit of treatment with fluoroquinolones for patients with sinusitis, bronchitis, or uncomplicated urinary tract infections who may have other treatment options. If any resident reports that he or she is experiencing tendon, joint, or muscle pain, "pins and needles" or a pricking sensation, confusion, or hallucinations, please notify their physician immediately. The FDA is also requiring manufacturers to implement label changes that reflect these safety concerns and will continue to monitor further safety data about these antibiotics.

Olanzapine may cause rare but serious skin reactions
In a separate communication, the FDA issued an adverse reaction warning about the antipsychotic drug olanzapine (Zyprexa and Symbyax) that treats hallucinations, bipolar disorder, treatment-resistant depression, and schizophrenia. The FDA warning concerns a rare but serious skin reaction: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

DRESS may begin as a rash and spread to other parts of the body causing inflammation, swelling, and a high white blood cell count. DRESS may lead to potential damage to the liver, kidney, lungs, heart, and pancreas – and can cause death. Please refer any residents taking olanzapine who develop a fever with rash, swollen lymph glands, or swelling of the face to their physician immediately.

Print